Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Does Stopping Prednisone Suddenly Cause Internal Inflammation?

08/10/2008

Question:

I was on Prednisone for 15 days (40 for 5, 20 twice a day for 5, 20 once a day for 5) and then I was told to stop. Before that I was on Medrol and have been on and off Prednisone for weeks. Since I stopped this time I have suffered severe internal inflammation everywhere in my body. Did I stop too abruptly?

Answer:

Prednisone is a kind of medicine called a glucocorticoid.  The body makes its own glucocorticoid called cortisol.  Daily prednisone use can slow your body's own cortisol production.   Tapering prednisone allows your body to start making its own cortisol again. 

Many methods of tapering prednisone are used.  Generally, the dose is reduced by 2.5 to 5mg every 1 to 2 weeks until 5mg per day is reached.   Hydrocortisone 20mg per day may be substituted for prednisone 5mg.  Hydrocortisone is a steroid of shorter duration and will continue the gradual tapering.   The hydrocortisone may also be tapered at 2.5mg every 1 to 2 weeks until 10mg per day is reached.

Signs and symptoms of tapering prednisone too rapidly include joint and muscle pain,  fatigue,  headache, fever, nausea and vomiting.

Please discuss your symtoms and concerns with your doctor.

 

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Former Clinical Instructor
College of Pharmacy
The Ohio State University